People suffering from cancer have to go through various chemotherapy sessions. The resultant side effect of these chemotherapy sessions is the hand foot syndrome also known as Palmar-Plantar Erythrodysesthesia. This is a skin reaction and the major drugs behind them include Xeloda and interleukin 2.
The regular infusion of such drugs within the body causes the blood vessels of the palm and feet to swell up. The exposure of your hand and feet to heat can worsen the situation as it may lead to more leakage of the drugs within the blood vessels.
The symptoms of hand feet syndrome include redness, irritation and swelling of the hand and feet. The palm and feet of person suffering from hand foot syndrome may look like sunburn but this syndrome also leads to peeling and numbness in the palm.
What to do Once you Suspect Hand Foot Syndrome?
Once you have noticed a few symptoms of the hand foot syndrome, you should definitely take various measures which can help you to stop the problem from worsening. Take preventive measures in order to avoid this syndrome. Some of the things that you can do include:
As it has been stated earlier that heat and friction increases the syndrome so you should take extra measures in order to avoid your hand and feet from exposure to these irritants.
You should definitely avoid hot water bath or any other activity which could expose your hands and feet to long hours of heat. You should also avoid jogging or any other exercise as it may generate heat within hands and feet and worsen the situation.
Cooling can be the temporary remedy to your problem. When suffering from hand foot syndrome, you should try to relief yourself by placing your palms and feet on ice packs as frequently as possible. Dip your hands and feet in ice water for 15-20 minutes on regular basis to get relief quickly.
Pain Relief and Vitamins
Pain relief pills like Tylenol can be quite helpful for people suffering from hand foot syndrome. You can take the pill in acute pain. Moreover try to include all the major vitamins in your daily food. Vitamin B6 should be specially included in your diet or via pill.
Above all as soon as you see the symptoms of hand foot syndrome; call your doctor who has been doing your chemotherapy sessions for help.
Photo Credit By: onbeyondcancer.wordpress.com